announcement

Help someone with useful health advice.

Antihistamine Overdose

Antihistamine Overdose

Commonly available, over the counter, cold and allergy medicines are called antihistamines. An overdose occurs due to the over consumption of these medicines. Let's take a look at how an antihistamine overdose affects the body.
Medha Godbole
Last Updated: Apr 22, 2018
If you thought the friendly, over the counter, drug you take to keep allergies and cold at bay is absolutely safe, think again. This may not always be the case. Of course, if taken with discretion and after consulting a doctor, it wouldn't cause you any harm. However, if it is taken in wrong quantities and without prescription, it may be risky. All such medicines are basically antihistamines, which combat the histamine released in an allergic reaction by curbing the action of histamines on that particular tissue. Even though these are used to fight cold, sneezing, cough, and different types of allergies, there is a flip side.
Symptoms of Overdose
Fluctuations in Blood Pressure
High levels of antihistamines in the blood may lead to hypotension or low blood pressure. If the blood pressure dips, related symptoms and consequences like drowsiness, disorientation, and dizziness may be experienced.
Tiredness and Fatigue
In case you are high on a specific class of antihistamines, like benadryl, it can result in a feeling of excessive fatigue, drowsiness, and sleepiness. I think this might have been experienced by quite a few people amongst us even after taking just a couple of doses. This fatigue can also culminate in overall weakness and hindrance to your daily routine.
Seizures
A considerable antihistamine overdose can lead to involuntary shaking of the body. As a consequence of this shaking the individual may experience seizures, tremors, or even convulsions. However, this is not uniform to all those who may undergo this condition.
Vision Problems
Vision problems may occur if a person consumes the wrong quantity of antihistamines. Blurred vision may be experienced if the level of antihistamines in the blood is more than the permissible limit. Enlarged pupils or double vision can also be experienced by an individual.
Digestion Problems
An upset stomach is a very common result of an antihistamine overdose. The allied symptoms include nausea and vomiting.
Mental Aberrations
Delusions, hallucinations, and lack of comprehension and cognition can occur in case of a specific antihistamine called phenindamine. Further, delirium, nervousness, disorientation, and depression can occur which in turn would lead to incoherent behavior, poor muscle coordination, and confusion in a few cases.
Other Symptoms
Fainting, headaches, or lightheadedness are the most common symptoms of an antihistamine overdose. In addition to these, loss of consciousness may occur in very rare or extreme cases. Skeletal muscle breakdown causing kidney failure coupled with problems associated with the pancreas is one of the uncommon side effects of antihistamine.
An antihistamine overdose is something akin to poisoning, but not fatal or life-threatening in most cases. There are ways to reverse these reactions.
Treatment Methods
Administering activated charcoal in a hospital set up is the first thing which is to be done. Although, it can be administered only to those patients who can retain a good gag reflex and adjust and cooperate and most importantly can take in liquids orally. In a few cases gastric emptying is also done. If the person's having delusion and anxiety and the likes, sometimes benzodiazepines is also prescribed. If the toxicity has reached the heart, according to experts, placement of an intra-aortic balloon pump for a period of several hours can bridge the patient through a cardiovascular collapse.
All these things indicate, in short, that although antihistamines are beneficial, overuse or misuse of these medicines can lead to an antihistamine overdose, which can be very dangerous considering the symptoms and effects of these medicines.
Disclaimer: This article is for informative purposes only, and should not be used as a replacement for expert medical advice.